Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 143, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 8, 2017, 7:20 PM EDT for Granville County, Vance County, Warren County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 7:20 PM EDT (23:20 UTC)
- Expired
- Jul 8, 2017, 8:02 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Granville County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
599
WUUS52 KRAH 082320
SVRRAH
NCC077-181-185-090015-
/O.NEW.KRAH.SV.W.0143.170708T2320Z-170709T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
720 PM EDT SAT JUL 8 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Vance County in central North Carolina...
Western Warren County in central North Carolina...
Northeastern Granville County in central North Carolina...
* Until 815 PM EDT
* At 720 PM EDT, a severe thunderstorm was located 8 miles southeast
of Virgilina, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Henderson, Warrenton, Norlina, Stovall, Middleburg, Macon, Afton,
Steele Creek Marina & Campground, Kerr Lake and South Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3623 7812 3625 7813 3624 7816 3626 7817
3625 7819 3625 7821 3637 7871 3654 7870
3654 7807
TIME...MOT...LOC 2320Z 280DEG 27KT 3648 7866
HAIL...1.00IN
WIND...60MPH
$$
772 follow-up statements
350
WWUS52 KRAH 082354
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
754 PM EDT SAT JUL 8 2017
NCC077-090004-
/O.CAN.KRAH.SV.W.0143.000000T0000Z-170709T0015Z/
Granville NC-
754 PM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANVILLE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3623 7812 3625 7813 3624 7816 3626 7817
3625 7819 3625 7821 3632 7851 3644 7851
3649 7846 3649 7810
TIME...MOT...LOC 2354Z 284DEG 27KT 3638 7836
$$
NCC181-185-090015-
/O.CON.KRAH.SV.W.0143.000000T0000Z-170709T0015Z/
Vance NC-Warren NC-
754 PM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CENTRAL VANCE AND WESTERN WARREN COUNTIES...
At 754 PM EDT, a severe thunderstorm was located near Henderson,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Henderson, Warrenton, Norlina, Middleburg, Afton, Steele Creek Marina
& Campground, South Henderson, Wise, Dabney and Satterwhite Point
Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3623 7812 3625 7813 3624 7816 3626 7817
3625 7819 3625 7821 3632 7851 3644 7851
3649 7846 3649 7810
TIME...MOT...LOC 2354Z 284DEG 27KT 3638 7836
HAIL...<.75IN
WIND...60MPH
$$
77840
WWUS52 KRAH 090002 RRA
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
802 PM EDT SAT JUL 8 2017
NCC181-185-090012-
/O.CAN.KRAH.SV.W.0143.000000T0000Z-170709T0015Z/
Vance NC-Warren NC-
802 PM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VANCE AND WESTERN
WARREN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3623 7812 3625 7813 3624 7816 3626 7817
3625 7819 3625 7821 3632 7851 3644 7851
3649 7846 3649 7810
TIME...MOT...LOC 0001Z 280DEG 27KT 3637 7828
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:45 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 8, 2:45 PM EDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 245 PM EDT Sat Jul 8 2017 .SYNOPSIS... A cold front will approach central NC from the northwest this afternoon, moving across the region this evening. The front will stall near the coast overnight through Sunday. && .NEAR TERM /Through Tonight/... As of 245 PM EDT Saturday... The mid level shear axis and its accompanying surface front will be moving across the moiuntains into the northwest Piedmont in the next couple of hours. Have had ample time to heat up ahead of the system and expect to see a rapid increase in convective coverage in the northwest by 20Z, with more widely scattered, diurnally driven convection popping up in the southeast where deeper moisture is available. The window of more strongly forced convection will be ~3 hours, with the window reaching the US1 corridor around 22Z and into the southeast an hour or two later. Downbursts will be the primary severe threat with stronger storms tapping DCAPE of >1k Joules, strongest in the southeastern quadrant where the deeper moisture lies. Weak shear, very high freezing level, and progressive movement will minimize other severe threats. The front will move southeast of the area, with convection ending over all but the southern coastal plain and eastern sandhills, by around midnight. The front will slow or stall near the southern coast, maintaining a slight chance of showers in the far southeast for the remainder of the overnight. Behind the front, clearing will be progressive from the northwest. Overnight mins will range from the mid 60s northwest to the lower 70s southeast. && .SHORT TERM /Sunday and Sunday Night/... As of 245 PM EDT Saturday... The surface front will remain stalled in the far southeast on Sunday into Sunday night and will thus be the main focus for scattered diurnally driven convection in the afternoon into evening. Outside of the far southeast, expect mostly sunny skies with tolerable highs in the 85 to 90 range. Mins Sunday night will be mostly upper 60s to lower 70s. && .LONG TERM /Monday through Saturday/... As of 230 PM EDT Saturday... The frontal system will continue to linger south of the forecast area on Monday. While there is a possibility this boundary will retrograde to the north, convection should be confined to the extreme southeastern counties. By Tuesday the upper trough begins to flatten out and become very zonal. As a result the surface storm track will stay well to our north as a low pressure system moves through the Great Lakes and into New England. This pattern will keep central NC under high pressure with surface boundaries and diurnal heating being the only real forcing for convection. Temperatures will rise into the low to possibly mid 90s in most locations Tuesday Wednesday and Thursday with lows staying in the 70s. The pattern begins to change on Friday as a second low pressure system moves across the northeast but then is blocked by high pressure in the North Atlantic. This will will cause the upper level trough to deepen once again and push the surface low, and its attendant front southward. This will increase rain chances for the end of the week but should help cool off temperatures as cloud cover increases. Highs by Saturday should moderate back into the upper 80s. && .AVIATION /18Z Saturday through Wednesday/... As of 135 PM EDT Saturday... VFR conditions will predominate through the 24 hour TAF period. Diurnally driven convection will be enhanced this afternoon through evening as a cold front moves southeast across central NC. Scattered showers and thunderstorms with the potential for producing strong gusty winds are expected to blossom in the northwest (GSO/INT areas) from 20-00Z and accompany the front as it moves through. The eastern TAF sites will have a 3-4 hour window of convection as well, from ~22Z to 03Z. The threat for scattered convection will diminish after 03Z tonight as the front moves southeast of the area, where it will stall and linger near the coast through Sunday. Convection will be focused in the frontal zone Sunday, perhaps impacting the FAY and RWI sites during the afternoon/evening. A drier, more stable air mass expected to settle across central NC Monday through Wednesday, maintaining a period of VFR conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...mlm NEAR TERM...mlm SHORT TERM...mlm LONG TERM...Ellis AVIATION...mlm
Hazardous weather outlook, Jul 8, 3:17 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 317 PM EDT Sat Jul 8 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 317 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will develop over the region this afternoon and persist into the first half of this evening. A few of the storms will become briefly severe, producing damaging wind gusts. The threat for severe storms will be greatest across the northwest Piedmont between 4 PM and 8 PM, and across the remainder of the Piedmont and the northern coastal plain between 6 PM and 10 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 6:23 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
623 PM EDT SAT JUL 8 2017
NCZ025-026-041-082315-
Franklin NC-Durham NC-Wake NC-
623 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAKE...SOUTHEASTERN
DURHAM AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 715 PM EDT...
At 623 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rdu International, or 8 miles northwest of Raleigh, moving east at 25
mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Raleigh, Durham, Cary, Wake Forest, Zebulon, Rdu International,
Morrisville, Rolesville, Youngsville and Falls Lake State Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3580 7829 3583 7889 3601 7888 3604 7859
3602 7855 3604 7854 3607 7829
TIME...MOT...LOC 2223Z 271DEG 23KT 3592 7876
77Local storm report, Jul 8, 6:24 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 1 NE ULAH 35.65N 79.82W
07/08/2017 E1.00 INCH RANDOLPH NC TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL NEAR THE
INTERSECTION OF BUSINESS 220 AND CRESTVIEW
CHURCH RD. IN ULAH.
&&
KCLocal storm report, Jul 8, 6:31 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 3 WSW MARTHA 35.61N 80.05W
07/08/2017 RANDOLPH NC PUBLIC
TREE UPROOTED AND BLOCKING THE WESTBOUND
LANE OF HWY 47, JUST EAST OF SAGEBRUSH
TRAIL. TWO LARGE TREE LIMBS ALSO DOWN ON HWY
47 BETWEEN SAGEBRUSH TRAIL AND VALLEY FARM
RD.
&&
KCLocal storm report, Jul 8, 6:36 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 SE PILOT 35.84N 78.22W
07/08/2017 NASH NC 911 CALL CENTER
ONE TREE DOWN ON MASSEY ROAD AT HIGHWAY 97.
&&
KCSpecial weather statement, Jul 8, 6:38 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
638 PM EDT SAT JUL 8 2017
NCZ040-082345-
Chatham NC-
638 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHATHAM COUNTY
UNTIL 745 PM EDT...
At 638 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of North Carolina Zoo, moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Siler City, Goldston, Harpers Crossroads and Hasty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3573 7954 3570 7921 3557 7923 3557 7924
3555 7925 3553 7927 3554 7929 3555 7928
3556 7929 3554 7932 3553 7931 3553 7932
3552 7934 3552 7955
TIME...MOT...LOC 2238Z 280DEG 17KT 3560 7961
EllisSpecial weather statement, Jul 8, 6:51 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT SAT JUL 8 2017
NCZ038-039-073-074-082345-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
651 PM EDT SAT JUL 8 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN DAVIDSON...WESTERN MONTGOMERY...SOUTHERN RANDOLPH AND
STANLY COUNTIES UNTIL 745 PM EDT...
At 651 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 12 miles south of
Thomasville to near Midland. Movement was southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Asheboro, Albemarle, Troy, Badin Lake, North Carolina Zoo, Seagrove,
Plyler, Locust, Norwood and Badin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3550 8030 3551 8018 3558 8021 3560 8023
3576 8007 3576 7955 3574 7954 3551 7973
3551 7977 3547 7976 3514 8003 3514 8007
3519 8011 3515 8018 3517 8020 3516 8023
3521 8025 3517 8035 3518 8037 3520 8050
TIME...MOT...LOC 2251Z 300DEG 19KT 3571 8007 3526 8049
EllisThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:03 PM EDT | Special Weather Statement | RAH | Wayne | 42 min |
| Jul 7, 8:39 PM EDT | Special Weather Statement | RAH | Johnston | 66 min |
| Jul 7, 10:53 PM EDT | Special Weather Statement | RAH | Stanly | 37 min |
| Jul 8, 3:11 PM EDT | Special Weather Statement | RAH | Sampson | 64 min |
| Jul 8, 3:30 PM EDT | Special Weather Statement | RAH | Granville | 45 min |
| Jul 8, 3:40 PM EDT | Special Weather Statement | RAH | Davidson | 65 min |
| Jul 8, 3:47 PM EDT | Special Weather Statement | RAH | Johnston | 58 min |
| Jul 8, 3:56 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance | 34 min |
| Jul 8, 4:19 PM EDT | Special Weather Statement | RAH | Wayne | 56 min |
| Jul 8, 4:27 PM EDT | Special Weather Statement | RAH | Davidson | 63 min |
| Jul 8, 4:36 PM EDT | Special Weather Statement | RAH | Franklin | 39 min |
| Jul 8, 5:32 PM EDT | Special Weather Statement | RAH | Davidson | 58 min |
| Jul 8, 5:35 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 40 min |
| Jul 8, 5:56 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 64 min |
| Jul 8, 5:57 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 63 min |
| Jul 8, 6:14 PM EDT | Special Weather Statement | RAH | Wilson | 46 min |
| Jul 8, 6:16 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wilson | 44 min |
| Jul 8, 6:18 PM EDT | Special Weather Statement | RAH | Moore | 42 min |
| Jul 8, 6:23 PM EDT | Special Weather Statement | RAH | Wake | 52 min |
| Jul 8, 6:32 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 58 min |
| Jul 8, 6:33 PM EDT | Areal Flood Advisory | RAH | Davidson, Randolph | 3 hr |
| Jul 8, 6:38 PM EDT | Special Weather Statement | RAH | Chatham | 67 min |
| Jul 8, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 42 min |
| Jul 8, 6:51 PM EDT | Special Weather Statement | RAH | Montgomery, Randolph, Stanly | 54 min |
| Jul 8, 6:58 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Johnston, Nash, Wake, Wilson | 62 min |
| Jul 8, 7:24 PM EDT | Special Weather Statement | RAH | Lee | 66 min |
| Jul 8, 7:27 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Johnston, Nash, Wake, Wilson | 3 hr |
| Jul 8, 7:48 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.